- Written by Ethan Abbott
An 45 yo male patient presents to the SBH Emergency Department 3 days after undergoing chemotherapy for treatment of lymphoma. The patient complains of fatigue, muscle cramping, generalized weakness, and palpitations. You suspect tumor lysis syndrome. You immediately order an EKG and start IV fluids. What are the four most common laboratory derangements seen in this condition?
Scroll down for answer
“Biochemical hallmarks of this syndrome include hyperuricemia (DNA [nucleic acids—purine] breakdown), hyperkalemia (cytosol breakdown), and hyperphosphatemia (protein breakdown). Hypocalcemia develops secondary to hyperphosphatemia. Acute renal failure, cardiac dysrhythmias, neuromuscular symptoms, and sudden death may result from hyperkalemia or hypocalcemia, and lactic acidosis and metabolic acidosis from acute renal failure may ensue.” Early aggressive treatment is crucial.
From Rosen’s emergency medicine: concepts and clinical practice 8th edition.